You are here
There are an estimated 11.5-20.5 million illicit opioid users around the world. There are also many licit opioid users who have been prescribed opioid based medication for pain management. Overdose remains one of the most common causes of fatalities among opioid users, exceeding deaths due to HIV or hepatitis infection among injection drug users.
Opioids, benzodiazepines and alcohol are all depressants, which means they slow the central nervous system, including breathing and heart rate. Too much of any one of these substances on their own or in combination can kill or cause permanent brain damage.
Opiates are derived from opium, and there are some drugs such as fentanyl and methadone, that are synthetic drugs manufactured without using opium. Others, like oxycodone, which is derived using thebaine, one of the compounds in opium, are described as semi-synthetic.
Benzodiazepines are used medically to reduce anxiety, help people sleep and to relax the body. They include diazepam or Valium, oxazepam or Serepax , alprazolam or Xanax and a number of other drugs. Taken in high doses or in conjunction with alcohol they are responsible for many overdoses. Taking these kinds of drugs in higher than prescribed quantities can slow your breathing to dangerous levels or stop it altogether. Mixing these drugs can be extremely dangerous.
People’s tolerance to a drug can drop quickly and for a variety of reasons, such as having not used for a while (eg: having been in custody or having done detoxification/rehabilitation) or cutting down.
What can cause an opiate overdose?
- A change in someone’s tolerance (Eg. After a period of abstinence)
- Using different drugs at the same time (Eg, mixing opiates with alcohol, cocaine or benzodiazepines such as valium)
- Not knowing a drugs purity or contents
- Some pre-existing health problems can also lead to a greater chance of having an overdose.
So how do you spot an opiate overdose?
- Very slow breathing and heartbeat
- Blue lips
- Inability to talk
- Slowed Heartbeat
- Body will be very limp
Some simple tips to avoid opiate overdose’s
- Avoid using alone: if you overdose, you want someone around to help
- Know your tolerance. Know when it might be lower than usual (for example, when you have not been using for a while)
- Avoid using different drugs at the same time and mixing drugs with alcohol
- You’re less likely to overdose from snorting or smoking drugs than injecting them
- If you have a new dealer, always use a small amount first to see how strong it is
- Know about Naloxone! ( Change some of the text here so it reads ... “Know about Naloxone (a drug used to counter the effects of opiate overdose)” and include this link underneath http://naloxone.org.uk/ )
- In the event of an overdose ALWAYS call the emergency services!